Why have I nearly fainted - is it something more serious?

This morning I nearly fainted after running down the stairs. After sitting down and waiting for the ringing in my ears to stop I began to feel better. I have been going to the doctor complaining of light-headedness for the past three months. I have now nearly fainted twice although I feel light-headed the majority of the time. I suffer from anxiety and I take beta-blockers but I am concerned as to why I fainted this morning. Last time it was blamed on a type of medication I hadn't taken for 12 hours and I'd had no previous side-effects from (and I wasn't taking the beta-blockers then). I am concerned that will begin to faint more often.

2 Replies

  • Have you been diagnosed with PoTS? If so, exercise intolerance is a common symptom. Drinking more water, increasing your salt intake, wearing compression stockings and not going from sitting to standing too quickly can all help. And there are a number of medications that can help if the non-pharmacological measures don't help you. If you haven't been diagnosed I recommend you ask your GP to refer you for autonomic testing, to a cardiologist who deals with unexplained syncope, or at least do a "poor mans tilt table test" - take your BP and pulse whilst sitting, and again after standing still for about 5 minutes. If your BP remains the same but your pulse increases by more than 30 beats per min, you may have PoTS and will need to see a specialist.

  • Fainting or feeling faint is a symptom and it may be that you suffer with low blood pressure. In some people low blood pressure can interfere with their quality of life. It can cause syncope(fainting) and pre-syncope (feeling light-headed but not passing out) and hearing disturbances. Have you had your blood pressure checked?

    If you are inclined to low blood pressure, then this can cause problems if you are dehydrated or your blood sugar levels are too low. Individuals diagnosed with low blood pressure find they need to have a cup of tea or a glass of water together with a digestive biscuit before they jump out of bed in the morning. However, it is still advisable to discuss these faints with your doctor as you may be taking medication that is lowering your blood pressure as a side effect.

You may also like...